Pennsylvania, 2020Damaging Winds in Pennsylvania, June 21, 2020
June 21, 2020 · NWS PBZ · 7 events in 3 counties and zones
Scattered thunderstorms were able to form in an environment with 1000-2000 J/kg of mean-layer CAPE. Synoptic support was relatively weak, keeping storms from becoming organized.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $62,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms were able to form in an environment with 1000-2000 J/kg of mean-layer CAPE. Synoptic support was relatively weak, keeping storms from becoming organized. However, the entrainment of dry mid-level air made 700-1000 J/kg of downdraft CAPE available, which led to several instances of downburst wind in the stronger storms. Several wind damage reports were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 21, 12:37 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 21, 12:37 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
137 PM EDT Sun Jun 21 2020
.SYNOPSIS...
Warm weather and a periodic showers and storms is expected through
Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Isolated to scattered storms showers/storms expected this afternoon
as convective temps are met. Severe threat is relatively minor with
best shot across eastern Ohio zones where downburst potential is
highest.
With limited cloud cover, outside of any convection, daytime highs
should approach 90 degrees.
Activity that does develop will fade quickly this evening with
atmospheric stabilization.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
The upper level Ridge begrudgingly shifts eastward on Monday, and
the shortwave trough to our west does make some headway to the east.
However, it appears that a portion of the upper level energy will be
used to move the ridge, reducing the large scale ascension as it
cross eastern Ohio. There will be an increased risk for thunderstorms
on Monday, but zoning in on any particular area is difficult due to
differences in model solutions and the fact that the shortwave looks
to spin northward on the western periphery of the ridge.
The ridge is finally shoved eastward Monday night and the ensuing
height falls will allow a cold front, over the upper midwest, to
move eastward during the day. The surface boundary will reach the FA
late in the afternoon and continue eastward through Tuesday evening.
This front will spark another round of showers and storms.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Periodic rain chances will continue into the weekend as additional
shortwaves cross the region.
Temperatures will run near or above seasonal averages through the
long term.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Isolated thunderstorms will be possible this afternoon, but
confidence is low on coverage given substantial capping in place.
Continued to carry VCTS at most sites for now, though this may need
to be pared down with further evaluation.
Light winds continue through the period.
.Outlook...
Periodic rain and restriction chances anticipated are likely through
mid week with several passing disturbances and a frontal approach.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 21, 12:22 PM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
122 PM EDT Sun Jun 21 2020
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-221730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
122 PM EDT Sun Jun 21 2020
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 21, 12:36 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
136 PM EDT Sun Jun 21 2020
OHZ048-057-211800-
Coshocton-Muskingum-
136 PM EDT Sun Jun 21 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTH CENTRAL COSHOCTON AND NORTHWESTERN MUSKINGUM
COUNTIES...
At 136 PM EDT, a strong thunderstorm was located near Frazeysburg, or
8 miles northwest of Zanesville, moving northeast at 15 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Zanesville... Dresden...
Drake... Dillon State Park...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4016 8203 4016 8179 4007 8184 3996 8214
4007 8218
TIME...MOT...LOC 1736Z 235DEG 9KT 4006 8209Special weather statement, Jun 21, 2:04 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
304 PM EDT Sun Jun 21 2020
PAZ013-211930-
Lawrence-
304 PM EDT Sun Jun 21 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN LAWRENCE COUNTY...
At 304 PM EDT, a strong thunderstorm was located near Oakwood, or
near New Castle. the storm is nearly stationary.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
New Castle... New Wilmington...
Oakwood... New Castle Northwest...
New Beaver... Pulaski...
Bessemer... South New Castle...
S.n.p.j....
This includes the following highways...
Pennsylvania Turnpike between mile markers 4 and 5.
Interstate 376 in Pennsylvania between mile markers 4 and 14.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4105 8018 4086 8044 4098 8052 4106 8052
4113 8043 4113 8033
TIME...MOT...LOC 1904Z 317DEG 4KT 4105 8042Special weather statement, Jun 21, 2:20 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
320 PM EDT Sun Jun 21 2020
PAZ029-211945-
Washington-
320 PM EDT Sun Jun 21 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHWESTERN WASHINGTON COUNTY...
At 320 PM EDT, a strong thunderstorm was located over Avella. the
storm is nearly stationary.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Avella... Wolfdale...
McGovern... Burgettstown...
Hickory... Taylorstown...
West Middletown... Atlasburg...
Slovan... Langeloth...
Meadow Lands...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4013 8041 4023 8052 4032 8052 4041 8041
4023 8021
TIME...MOT...LOC 1920Z 317DEG 4KT 4026 8043Special weather statement, Jun 21, 2:42 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
342 PM EDT Sun Jun 21 2020
PAZ013-212000-
Lawrence-
342 PM EDT Sun Jun 21 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT WESTERN LAWRENCE COUNTY...
At 342 PM EDT, a strong thunderstorm was located over Oakwood, or
near New Castle. the storm is nearly stationary.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
New Castle... Oakwood...
New Castle Northwest... New Beaver...
Bessemer... South New Castle...
S.n.p.j....
This includes the following highways...
Pennsylvania Turnpike near mile marker 5.
Interstate 376 in Pennsylvania between mile markers 7 and 14.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4100 8024 4088 8043 4096 8052 4101 8052
4111 8038
TIME...MOT...LOC 1942Z 317DEG 3KT 4099 8040Special weather statement, Jun 21, 2:46 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
346 PM EDT Sun Jun 21 2020
PAZ029-212030-
Washington-
346 PM EDT Sun Jun 21 2020
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WIND WILL AFFECT WESTERN WASHINGTON COUNTY...
At 345 PM EDT, strong thunderstorms were clustered over East
Washington, or near Washington. the storm is nearly stationary. Wind
gusts up to 55 mph and small hail are possible with these storms.
Locations impacted include...
Washington... Canonsburg...
Avella... Cecil-Bishop...
Wolfdale... McGovern...
East Washington... McDonald...
Houston... Claysville...
Eighty Four... Hickory...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 6 and 31.
Interstate 79 in Pennsylvania between mile markers 28 and 50.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4001 8036 4024 8052 4029 8052 4041 8028
4033 8018 4033 8016 4014 8002
TIME...MOT...LOC 1945Z 100DEG 2KT 4017 8018Thunderstorm Wind, Washington
- When
- June 21, 2:57 PM EST
- Where
- Washington County, 2.15 mi SE of Thomas
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 40.211, -80.068
Trees were reported to be blown down along Valley View Road in Nottingham Township.
Thunderstorm Wind, Washington
- When
- June 21, 3:02 PM EST
- Where
- Washington County, 2.11 mi E of East Washington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.180, -80.180
Trees and wires were reported to be down in South Strabane Township.
Thunderstorm Wind, Washington
- When
- June 21, 3:06 PM EST
- Where
- Washington County, 1.73 mi ESE of East Washington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.170, -80.190
Trees and wires were reported down east of Washington.
Thunderstorm Wind, Washington
- When
- June 21, 3:24 PM EST
- Where
- Washington County, 2.12 mi E of Amity
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 40.050, -80.160
A tree was reported down along Ridge Church Road in Amwell.
Thunderstorm Wind, Washington
- When
- June 21, 3:28 PM EST
- Where
- Washington County, 1.96 mi SSW of Eighty Four Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 40.103, -80.110
Wires and trees were reported to be down near Robinson Road in Cokeburg.
Thunderstorm Wind, Allegheny
- When
- June 21, 4:19 PM EST
- Where
- Allegheny County, 1.72 mi WSW of Dorseyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.570, -79.910
Trees were reported to be blown down in Hartwood Acres Park.
Thunderstorm Wind, Lawrence
- When
- June 21, 4:32 PM EST
- Where
- Lawrence County, 0.75 mi S of Walmo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 41.019, -80.371
Along Harbor Road near New Castle, trees were reported to be blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Strong Wind in Alabama, June 21 to 23, 20201 death · 50 kt wind · 10 events
- Heat in Arizona, June 21, 20201 death · 1 event
- Flash Flooding and Flooding in Iowa, June 21 to 24, 2020$402,000 · 1 in hail · 53 events
- Flood and Hail in Kansas, June 21, 2020$100,000 · 1.75 in hail · 37 events
- Damaging Winds in South Carolina, June 21, 2020$260,000 · 55 kt wind · 3 events
- Damaging Winds in Georgia, June 21 to 23, 2020$152,000 · 55 kt wind · 13 events
- Flash Flood and Flood in Kansas, June 21 to 22, 2020$25,000 · 3.25 in hail · 33 events
- Tornado and Damaging Winds in Mississippi, June 21 to 24, 2020$66,000 · EF0 · 12 events
- Flooding and Damaging Winds in Massachusetts, June 21, 20201 injured · $38,000 · 56 kt wind · 10 events
- Tornado and Flash Flood in Kansas, June 21, 2020$35,000 · EF0 · 13 events
- Hail and Damaging Winds in Iowa, June 21, 2020$31,000 · 1 in hail · 10 events
- Damaging Winds in Ohio, June 21, 2020$19,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905188, 905189, 905191, 905192, 905194, 905195, 905196.